Heat, Inland Sussex
- When
- June 24, 9:00 AM EST to June 27, 8:00 PM EST
- Where
- Inland Sussex forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 38.683, -75.339 (the zone’s center; the record gives no point)
The first run of excessive heat and humidity of the summer season occurred during the work week of June 23rd across most of Delaware. The highest temperatures and heat indices occurred on the 26th.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
The first run of excessive heat and humidity of the summer season occurred during the work week of June 23rd across most of Delaware. The highest temperatures and heat indices occurred on the 26th. This was a marked contrast from the unseasonably cool and wet June prior to this week. Temperatures and moisture levels eased after a cold front moved through the region during the day on the 27th. The excessive heat and stagnant air mass led the State Environment Official to declare a code red ozone alert. State officials recommended that persons avoid prolonged exposure outside and go to malls, stores or other public places. The heat caused scattered power outages, especially on the 26th. In Wilmington, about 75 elderly residents evacuated from a high rise apartment after the building's back-up generator failed. Four residents were treated for heat related symptoms. Hospitals in central and southern Delaware treated about 15 persons for heat exhaustion. Many worked outdoors. Highest temperatures included 98 degrees in Georgetown (Sussex County), 94 degrees in Milford (Kent/Sussex County), 93 degrees at the New Castle County Airport and Greenwood (Sussex County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 24, 2:25 AM EST, 6 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 325 AM EDT TUE JUN 24 2003 INCREASING HEAT AND HUMIDITY STILL APPEAR TO BE THE WEATHER PATTERN FOR THE NEXT SEVERAL DAYS. MONDAY HI TEMP OF 92 AT PHILADELPHIA WAS THE FIRST 90 DEGREE HI TEMP OF THE YEAR...AND THE LATEST START OF 90 DEGREES TEMPS FOR ANY YEAR SINCE 1982. TEMPERATURES EXPECTED TO REACH 90 DEGREES OR HIGHER AT MANY LOCATIONS TODAY...AS 850 MB TEMPS EXPECTED TO RUN ABOUT 1 DEGREE HIGHER FOR THIS AFTERNOON...AND PLENTY OF SUNSHINE ONCE AGAIN EXPECTED. MORE SIGNIFICANT HUMIDITY LEVELS ARRIVE FOR WED AND THU...RAISING HEAT INDEX VALUES AT OR ABOVE 100 IN PHILADELPHIA. AS A RESULT..WILL ISSUE AN EXCESSIVE HEAT WATCH FOR PHILADELPHIA AND SURROUNDING AREAS FOR WED AND THU. RESIDENTS IN HIGHLY URBANIZED AREAS WILL BE MOST SUSCEPTIBLE TO THE HEAT...AND OUR COOL AND DAMP SPRING HAS KEPT US FROM ADJUSTING TO THE ONSET OF WARMER WEATHER. DEPENDING ON JUST HOW HOT AND HUMID IT GETS...THIS COULD TURN INTO A SIGNIFICANTLY LIFE-THREATENING SITUATION. AS WE MOVE LATER INTO THE WEEK...IT APPEARS A STRONGER COLD FRONT/UPPER LEVEL TROUGH WILL BE APPROACHING THE REGION FOR FRI/SAT THAN PREVIOUSLY ADVERTISED. NUMERICAL MODEL GUIDANCE TRENDS OVER THE LAST 24 HOURS CLEARLY POINT IN THIS DIRECTION. MADE FEW CHANGES TO PRECIPITATION MENTIONED GOING INTO THIS COMING WEEKEND...BUT THE POTENTIAL FOR MORE SIGNIFICANT PRECIPITATION COVERAGE AND AMOUNTS HAS INCREASED. FRIDAY MAY PRESENT A GREATER THREAT OF SEVERE WEATHER...DEPENDING ON TIMING OF FRONT AND ASSOCIATED PRECIPITATION. LONGER TERM...PATTERN STILL SUGGESTS WARMER TEMPS SHOULD BE THE GENERAL RULE AS WE GO INTO EARLY NEXT WEEK. 00Z GFS SUGGESTS BERMUDA HIGH PATTERN BUILDING AS WE GO INTO EARLY NEXT WEEK. NCEP 8 TO 14 DAY GUIDANCE HAS ABOVE NORMAL TEMPS FOR OUR AREA...AND HAS DONE SO FOR THE PAST SEVERAL FORECAST CYCLES. FCSTID = 15 MPO 84 62 87 65 / 0 0 10 10 ABE 91 68 94 68 / 0 0 10 10 RDG 91 67 94 68 / 0 0 10 10 PHL 94 72 96 73 / 0 0 0 10 12N 90 65 93 65 / 0 0 10 10 SMQ 91 66 94 68 / 0 0 10 10 TTN 92 68 95 71 / 0 0 0 10 MIV 92 65 94 67 / 0 0 0 10 ACY 82 67 83 70 / 0 0 0 10 ILG 92 69 96 71 / 0 0 0 10 DOV 92 69 95 72 / 0 0 0 10 GED 92 69 95 71 / 0 0 0 10 ESN 89 68 90 71 / 0 0 0 10 .PHI... DE...EXCESSIVE HEAT WATCH FOR WED AND THU FOR ZONE DEZ001. MD...NONE. NJ...EXCESSIVE HEAT WATCH FOR WED AND THU FOR ZONES NJZ015...NJZ017>019. PA...EXCESSIVE HEAT WATCH FOR WED AND THU FOR ZONES PAZ067>071. SZATKOWSKI
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-251000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 450 AM EDT TUE JUN 24 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... AN EXCESSIVE HEAT WATCH HAS BEEN ISSUED FOR PHILADELPHIA AND SURROUNDING AREAS FOR WEDNESDAY AND THURSDAY. HEAT INDEX VALUES WILL EQUAL OR EXCEED 100 DEGREES...CASING DANGEROUS CONDITIONS IN HIGHLY URBANIZED AREAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. SZATKOWSKI
DEZ002-003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-016-020>023- 027-PAZ054-055-060>062-242100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 405 AM EDT TUE JUN 24 2003 ...HEAT INDICES 95 TO 100 ON WEDNESDAY AND THURSDAY... THE WEATHER PATTERN HAS CHANGED...RESULTING IN MUCH WARMER WEATHER THIS WEEK. FOR TODAY...TEMPERATURES ARE EXPECTED TO RISE INTO THE 90S AT MANY LOCATIONS. THE EXCEPTION WILL BE NEAR THE COAST AS A SEA BREEZE WILL DEVELOP DUE TO LIGHT WINDS. THE HOT TEMPERATURES WILL CONTINUE THROUGH WEDNESDAY AND THURSDAY. THE HUMIDITY LEVELS WILL BE INCREASING AND BECOME MORE NOTICEABLE WEDNESDAY AND THURSDAY. HEAT INDEX VALUES WILL BE WELL INTO THE 90S TO NEAR 100 DEGREES DURING MIDWEEK. THIS IS A POTENTIALLY HAZARDOUS SITUATION...AS PEOPLE WILL BE PARTICULARLY VULNERABLE TO THIS HEAT WAVE DUE TO OUR COOL SPRING CONDITIONS. TO PREPARE FOR THIS FIRST HOT WEATHER EVENT...CHECK AIR CONDITIONERS AND FANS TO BE SURE THEY ARE WORKING PROPERLY. ALSO...CHECK THE AIR CONDITIONER IN YOUR VEHICLE TO BE SURE IT IS OPERATING CORRECTLY SO YOU WILL STAY COOL WHEN TRAVELING. A REVIEW OF TIPS ON KEEPING COOL DURING HOT AND HUMID WEATHER... DRINK PLENTY OF WATER. WEAR LIGHT WEIGHT AND LIGHT COLORED CLOTHING. COMPLETE OUTDOOR ACTIVITIES DURING THE MORNING OR EVENING HOURS. DO NOT DO STRENUOUS ACTIVITIES DURING THE HOTTEST PART OF THE DAY. LIMIT YOUR EXPOSURE TIME IN THE SUN BY SEEKING AN AIR CONDITIONED BUILDING OR SHADE TO TAKE A BREAK FROM THE HEAT AND HUMIDITY. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT WWW.ERH.NOAA.GOV/ER/PHI IN SMALL LETTERS. SZATKOWSKI
The national radar mosaic for the moment the first event began.
3 heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2003Every state in 2003This day in weather historyWarnings in Delaware, June 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5364317, 5364318, 5364319.